eISSN: 1731-2531
ISSN: 1642-5758
Anaesthesiology Intensive Therapy
Current issue Archive Manuscripts accepted About the journal Editorial board Journal's reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank

 
4/2020
vol. 52
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Risk of propofol use for sedation in COVID-19 patient

Kenji Yamamoto

Anaesthesiol Intensive Ther 2020; 52, 4: 354–355
Online publish date: 2020/10/30
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Dear Editor, The spread of coronavirus disease (COVID-19) has led to an increasing number of severe cases, with many patients needing ventilation. In such cases, continuous sedation is required, and based on recent literature, ICU mortality is around 20–30% [1].
Sedatives currently used in clinical practice include midazolam, propofol, and dexmedetomidine. Propofol has several properties that make it a potentially superior choice for sedation of intubated ICU patients. Sedation with propofol can be rapidly commenced and terminated, even after prolonged administration, allowing for greater control over the level of sedation and faster weaning from mechanical ventilation. However, propofol has several drawbacks that should be considered, especially in COVID-19 patients. In 2015, Schläpfer et al. [2] conducted a study using a rat sepsis model. They reported that all rats anaesthetised with propofol died within 24 hours, unlike those treated with other anaesthetics. If the infusion rate or the total dose is too high, intravenously infused lipid emulsions might inhibit the function of the reticuloendothelial system, resulting in immunosuppression [3]. Intravenously administered lipid emulsions bind to serum proteins, thereby forming lipoproteins. If the dose is too high, the fat droplets that do not form lipoproteins are treated by the body’s immune system as foreign substances and are phagocytosed by reticuloendothelial cells. This response might lead to a diminished immune reaction to other foreign substances such as bacteria and viruses.
When propofol was introduced in the United States, surgical-site infection (SSI) cases increased nationwide. In June 1990, the Centers for Disease Control and Prevention reported that propofol use increases the risk for SSIs because of bacterial contamination of lipid emulsions [4]. A recent study reported that the number of SSI cases in patients undergoing gastroenterological surgery was significantly higher with propofol use than with sevoflurane use. Therefore, it was concluded that surgical contamination was not the cause of the SSIs [5]. Following the switch in the treatment from inhaled sevoflurane anaesthesia to total intravenous propofol anaesthesia at our hospital, clinicians noticed a sudden and significant increase in the number of SSIs in patients who underwent open-heart surgery. After experiencing difficulties in infection control for 2–3 years, the results were presented at the...


View full text...
Quick links
© 2020 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe